Losing Weight with Neuropathy

Posted by pfbacon @pfbacon, Fri, Jul 5 9:14pm

Have any of you lost weight since you were diagnosed with Neuropathy? And if so, what do you think caused it? I’ve been gaining weight on Lyrica and Gabapentin (which are notorious for causing weight gain from what I’ve read). I’m willing to try other medicines to get relief from that as I start having back problems when I gain (I’m already having sciatica and I’ve only gained 10 pounds). There’s the vanity thing too I will admit – I don’t feel good when I don’t look good. Thanks! Peggy

Hi @pfbacon you may have noticed I changed the name of this discussion to "Losing weight with Neuropathy" so that others will see your post. That must be frustrating having this weight gain after starting your neuropathy medications.

I wanted to tag fellow Connect members @artscaping @patrick17 and @grandmar may have ideas on what you can do to keep weight off.

Back to you @pfbacon, have you asked your doctor about ideas of how to keep weight off?

REPLY

Hi @pfbacon, I had weight gain issues when I was on prednisone for my polymyalgia rheumatica (PMR). What helped me reduce the amount of weight gain was some lifestyle changes that I didn't particularly want to do at the time. The 2 biggest of those was to try to completely eliminate sugar in my diet and stop eating any fast foods or processed foods. I have slipped back a few times but then I start thinking about the weight gain and get back on track. The biggest help for me was when I found a book by Dr. Terry Wahls – The Wahls Protocol. Here's a link to her amazing story of eliminating the symptoms of MS (not curing it) – https://terrywahls.com/about/about-terry-wahls/

Another thing that really helps is to keep a daily focus on what you can do to control the weight gain and take each day one at a time.

Liked by helennicola

REPLY

I've been living on the medical diet for hypoglycemia since 1987. It's basically protein, vegetables, some yogurt, some fat (no sugar, no desserts or snack foods). At first I felt deprived but I'm used to it. And I spend an hour in the gym every day and run 4 or 5 miles. Nothing left to adjust in my lifestyle that will cause weight loss. I should have said that in the beginning. Peggy

REPLY
@pfbacon

I've been living on the medical diet for hypoglycemia since 1987. It's basically protein, vegetables, some yogurt, some fat (no sugar, no desserts or snack foods). At first I felt deprived but I'm used to it. And I spend an hour in the gym every day and run 4 or 5 miles. Nothing left to adjust in my lifestyle that will cause weight loss. I should have said that in the beginning. Peggy

Jump to this post

Hi Peggy, sounds like you are doing great with the lifestyle. Maybe it's that you are gaining more muscle mass (good thing). I ran into this a little when I first went gung ho with Weight Watchers years ago. It seemed like I couldn't lose enough weight when I was doing more exercise than my normal activity.

5 Reasons for Weight Gain on an Exercise Program — Don't give up!
https://www.verywellfit.com/i-just-started-exercising-why-am-i-gaining-weight-1231585

REPLY

No, it's just adipose tissue (fat storage). I will call my doctor tomorrow and ask if there is a different medicine we can try. Peggy

REPLY

I saw my doctor today – I haven't gained weight since I started taking just Lyrica without the Gabapentin. The Lyrica isn't enough to quell the pain though, Im having more of it than I can stand, so he's upping the Lyrica to 3 capsules twice a day instead of 2, and he's adding Cymbalta. He will put in a thing … I can't remember the name of it – in my back, like a little capsule, on Aug. 28. I might be able to stop all of the medications – Yay! Have any of you had the little thingy – I should start another thread about the thingy but I can't remember the name … I had a rough day, you can tell. Peggy

REPLY

Hi @pfbacon, I am happy to hear your progress. Let us know the name of the thingy when you remember. I can’t recall the name either. It will be interesting to find out. Good luck with the procedure and eliminating all the medications. Thanks for the information.

REPLY
@pfbacon

I saw my doctor today – I haven't gained weight since I started taking just Lyrica without the Gabapentin. The Lyrica isn't enough to quell the pain though, Im having more of it than I can stand, so he's upping the Lyrica to 3 capsules twice a day instead of 2, and he's adding Cymbalta. He will put in a thing … I can't remember the name of it – in my back, like a little capsule, on Aug. 28. I might be able to stop all of the medications – Yay! Have any of you had the little thingy – I should start another thread about the thingy but I can't remember the name … I had a rough day, you can tell. Peggy

Jump to this post

@pfbacon Hello Peggy, I was reading your post about living with neuropathy. I have been on Gabapentin and had horrible side effects.(It really messed with my coordination) For about nine years, I have been prescribed Lyrica. Under the current dose of 225 mg daily. After the last increase in mg I gained 25 lbs. Thankfully I get relief.
The "thingy" you talk about in your back..is it a pain pump?
Hope you have a lovely day today!

REPLY
@sandytoes14

@pfbacon Hello Peggy, I was reading your post about living with neuropathy. I have been on Gabapentin and had horrible side effects.(It really messed with my coordination) For about nine years, I have been prescribed Lyrica. Under the current dose of 225 mg daily. After the last increase in mg I gained 25 lbs. Thankfully I get relief.
The "thingy" you talk about in your back..is it a pain pump?
Hope you have a lovely day today!

Jump to this post

It's a nerve stimulator. It's like a little capsule that gets inserted into my back and it sends electrical impulses, like a tens unit he said. The electrical impulses tell the nerves 'you're all right'. Does that make sense? Peggy

REPLY
Please login or register to post a reply.